Alert archive / Alabama / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 166, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Dec 29, 2024, 12:54 AM CST for 5 counties in Alabama. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 29, 2024, 12:54 AM CST (06:54 UTC)
- Expired
- Dec 29, 2024, 2:00 AM CST
- In force
- 66 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bullock County, AL, Elmore County, AL, Macon County, AL, Montgomery County, AL, Tallapoosa County, AL
The radar
The Maxwell AFB radar (KMXX), 16 km from the middle of the area, began a volume at 06:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 28, 8:09 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 6.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 600 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 358 m²/s²
- 0-3 km storm-relative helicity
- 475 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 28, 11:49 PM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Dec 28, 11:49 PM CST, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1149 PM CST Sat Dec 28 2024 ...New AVIATION... .SHORT TERM... (Tonight through Monday) Issued at 724 PM CST SAT DEC 28 2024 Key Message: - Severe weather is likely (2-4/5 level risks) across the entire area, with the greatest threat generally west of I-65, from 9 PM through 8 AM Sunday at the the latest. Threats include tornadoes, with strong tornadoes possible in the west, damaging winds up to 70 mph, and large hail up to ping pong ball size. No real big changes to the short term needed. The good news is that the activity this afternoon never really got that strong as it was encountering the wedge that is place and was able to keep the environment overall stable. The line is really beginning to intensify in central MS as of 7 PM and should slide into the western portions of the area by 9 to 930 PM. The line itself is now beginning to catch the discreet cells that were developing ahead of the line. While we still need to be wary of these individual cells, the big issue will be merging of cells into the line, thus creating extra spin in the storms. This line is really beginning to bow out and will likely turn into a strong wind event with a few tornadoes along the bow itself. With this set up expect widespread power outages and trees down outside of any tornado threat. Rain showers will end by sunrise in areas west of I-65, and by midday, any lingering showers will have cleared all of Central Alabama. Sunday afternoon will be dry with a breezy westerly wind. In addition to the severe threat tonight, areas north and west of the I-85 corridor are likely to receive up to 2-3 inches of rainfall, which will improve lingering drought conditions but also lead to minor flooding concerns through Sunday morning. Rainfall amounts in the southeastern counties will be a tad lower, roughly 1-2". 16 && .LONG TERM... (Sunday night through next Friday) Issued at 248 PM CST SAT DEC 28 2024 No concerns of any significant impact weather expected for the long term as we turn the pages from 2024 to 2025. Drier but still above normal conditions will get us into New Year's Eve day, when a quick shortwave brushes across northern AL. Low end pops are expected for the northeastern counties, but not expecting any appreciable rainfall out of that quick system. Temperatures return more towards normal behind this system, with highs in the 50s and lows in the 25-35 degree range. Decent agreement with the models through next weekend, with upper flow becoming shifting to northwesterly as some ridging builds to the west in a very progressive pattern. 02 && .AVIATION... (06Z TAFS) Issued at 1150 PM CST SAT DEC 28 2024 Line of showers and storms are currently moving through the central sections of the area TCL may still see a strike or two, with storms at BHM and EET for the next 2 hours. ANB will see activity from 7 to 10z. MGM from 6 to 10z as well. Rain continues through the rest of the overnight with clearing skies late afternoon. 16 && .FIRE WEATHER... Wet and stormy conditions are expected through Sunday morning, with ample rainfall expected across most of Central Alabama. Rainfall totals of 1 and 3 inches, perhaps locally higher for most locations, but slightly lower totals along the Georgia state line. Drying but mild conditions are expected behind this system, but will cool down more towards normal after a weak system brushes across northern Alabama on Tuesday. Southerly breezes will increase ahead of the front as it approaches tonight, then shift to the west on Sunday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 57 64 44 65 / 100 60 0 0 Anniston 59 65 46 66 / 100 70 0 0 Birmingham 57 64 46 66 / 100 40 0 0 Tuscaloosa 57 66 46 66 / 100 20 0 0 Calera 58 65 47 66 / 100 30 0 0 Auburn 62 69 46 65 / 100 60 0 0 Montgomery 62 69 46 69 / 100 40 0 0 Troy 63 71 45 70 / 100 50 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...16 LONG TERM....02 AVIATION...16
Hazardous weather outlook, Dec 28, 12:21 PM CST, 12 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1221 PM CST Sat Dec 28 2024 ALZ011>015-017>050-292130- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1221 PM CST Sat Dec 28 2024 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Strong to severe storms capable of producing tornadoes, with a strong tornado possible, damaging wind gusts up to 70 mph, and ping pong ball size hail will be likely across Central Alabama this evening through the overnight hours. There is a slight risk of excessive rainfall across all of Central Alabama this afternoon through the overnight hours. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong to severe storms capable of producing tornadoes, damaging wind gusts up to 60 mph, and hail will be likely across southeastern Central Alabama during the early morning hours on Sunday, ending by 8 AM. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed Saturday afternoon through early Sunday morning.
In the hours before
Local storm report, Dec 29, 12:10 AM CST, 44 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
1210 AM CST Sun Dec 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1142 PM Tstm Wnd Dmg 1 S Joe Tucker Park 33.27N 86.84W
12/28/2024 Shelby AL 911 Call Center
Power lines down on hickory point ln in
helena.
&&Local storm report, Dec 29, 12:13 AM CST, 41 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
1213 AM CST Sun Dec 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1143 PM Tstm Wnd Dmg 2 NNE Kimberly 33.79N 86.80W
12/28/2024 Jefferson AL Broadcast Media
Tree down on warrior-kimberly rd.
&&Local storm report, Dec 29, 12:17 AM CST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
1217 AM CST Sun Dec 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 PM Tstm Wnd Dmg 1 WSW Hoover Veterans P 33.38N 86.74W
12/28/2024 Shelby AL 911 Call Center
Tree down on valleydale rd and inverness ln.
&&Local storm report, Dec 29, 12:37 AM CST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
1237 AM CST Sun Dec 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM Tstm Wnd Dmg 2 ENE Margaret 33.70N 86.45W
12/29/2024 St. Clair AL Emergency Mngr
Tree down on summit park road in odenville.
&&Special weather statement, Dec 29, 12:52 AM CST, 2 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1252 AM CST Sun Dec 29 2024
ALZ018-019-026-290800-
Calhoun AL-Etowah AL-St. Clair AL-
1252 AM CST Sun Dec 29 2024
...A STRONG THUNDERSTORM WILL IMPACT CALHOUN...EASTERN ETOWAH AND
EAST CENTRAL ST. CLAIR COUNTIES THROUGH 200 AM CST...
At 1252 AM CST, Doppler radar was tracking a strong thunderstorm near
Ragland, or 11 miles northwest of West End-Cobb Town, moving
northeast at 60 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Gadsden, Jacksonville, Rainbow City, Piedmont, Hokes Bluff, Saks,
Glencoe, Weaver, Ragland, Ohatchee, Alexandria, Jacksonville State
University, Ballplay, Gadsden Mall, Neely Henry Lake, Southside,
Gadsden Steam Plant, Cobb City, Sulphur Springs, and Northside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 400 AM CST for central,
northeastern and east central Alabama.
&&
LAT...LON 3416 8584 3411 8584 3413 8581 3412 8579
3410 8580 3399 8574 3397 8574 3396 8557
3393 8553 3391 8553 3389 8558 3388 8563
3385 8564 3362 8602 3365 8603 3367 8605
3367 8615 3375 8624 3419 8588
TIME...MOT...LOC 0652Z 230DEG 45KT 3372 8606
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
17/KLAWSLocal storm report, Dec 29, 12:53 AM CST, 1 minute before
Preliminary Local Storm Report
National Weather Service Birmingham AL
1253 AM CST Sun Dec 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1233 AM Tstm Wnd Dmg Pell City 33.59N 86.29W
12/29/2024 St. Clair AL Emergency Mngr
A few reports of trees and powerlines down
in pell city.
&&The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 7:41 PM CST | River Flood Warning | BMX | Sumter | 25 hr |
| Dec 28, 8:56 PM CST | Severe Thunderstorm Warning | BMX | Greene, Pickens, Sumter | 79 min |
| Dec 28, 9:07 PM CST | Severe Thunderstorm Warning | BMX | Lamar | 53 min |
| Dec 28, 9:27 PM CST | Tornado Warning | BMX | Lamar | 33 min |
| Dec 28, 9:29 PM CST | Severe Thunderstorm Warning | BMX | Fayette, Marion | 76 min |
| Dec 28, 9:43 PM CST | Severe Thunderstorm Warning | BMX | Hale, Marengo | 77 min |
| Dec 28, 9:48 PM CST | Tornado Warning | BMX | Marion | 31 min |
| Dec 28, 9:58 PM CST | Severe Thunderstorm Warning | BMX | Walker, Winston | 77 min |
| Dec 28, 10:00 PM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 75 min |
| Dec 28, 10:32 PM CST | Severe Thunderstorm Warning | BMX | Dallas, Perry | 73 min |
| Dec 28, 10:46 PM CST | Severe Thunderstorm Warning | BMX | Bibb | 74 min |
| Dec 28, 10:55 PM CST | Severe Thunderstorm Warning | BMX | Jefferson | 80 min |
| Dec 28, 11:17 PM CST | Severe Thunderstorm Warning | BMX | Chilton, Shelby | 63 min |
| Dec 29, 12:20 AM CST | Tornado Warning | BMX | Lowndes | 25 min |
| Dec 29, 12:41 AM CST | Tornado Warning | BMX | Montgomery | 34 min |
| Dec 29, 12:52 AM CST | Special Weather Statement | BMX | Calhoun | 68 min |
| Dec 29, 12:56 AM CST | Tornado Warning | BMX | Montgomery | 23 min |
| Dec 29, 1:14 AM CST | Tornado Warning | BMX | Macon | 31 min |
| Dec 29, 1:33 AM CST | Tornado Warning | BMX | Lee, Macon, Tallapoosa | 27 min |
| Dec 29, 1:34 AM CST | Special Weather Statement | BMX | Barbour, Bullock, Pike | 71 min |
| Dec 29, 1:43 AM CST | Severe Thunderstorm Warning | BMX | Chambers, Lee, Macon, Russell | 62 min |
| Dec 29, 1:57 AM CST | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Pike, Russell | 55 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.